powered by centersite dot net
ADHD: Attention Deficit Hyperactivity Disorder
Resources
Basic Information
Childhood ADHD OverviewADHD Discoveries and ControversiesCauses of ADHD in ChildrenADHD or Another Condition?Diagnosis of ADHD in ChildrenADHD Treatment in ChildrenFamily and Personal SupportsAdult ADHD OverviewDiagnosis of Adult ADHDAdult ADHD TreatmentADHD Resources and References
More InformationTestsLatest NewsQuestions and AnswersVideosLinksBook Reviews
Related Topics

Bipolar Disorder
Child & Adolescent Development: Overview
Learning Disorders
Child Development & Parenting: Infants (0-2)
Child Development & Parenting: Early (3-7)

Ask Dr. SchwartzAsk Dr. Schwartz:
Psychotherapy and Mental Health questions

Does This Sound Like Bipolar?

Thu, Dec 12th 2013

I'm 24yrs old and have been diagnosed with depression since approx 15yrs old due to family circumstances of having an older severely disabled sister. Since approx 15 I was having trouble with depression and it affecting my appetite, mood, sleep, memory etc.

I have tried several medications, at first Citralapram and now Sertraline. At present I am fine and feel normal apart from the odd mood change, memory and concentration problems. But last year and probably the year before I did some very strange, abnormal things. I couldn't see it then but I can now. At first I went on approx 3/4 months of binge shopping getting myself into approx £2.5k debt. My family were great and they helped me out of my debt. Then, even more out of character, I started stealing things- sometimes random things that I never wanted or even needed. And I wouldn't use or sell these. Just hoard them. Even worse to admit, I stole money/jewellery / iPod, etc, off my friends/family and my partners family. Obviously I got found out and then partly realised what I'd done but not the abnormality of it. And I would lie lie lie until I would just get caught out. Stealing and lieing just aren't me!!

Now 2years on I can see what I did and the consequences and just cannot believe the things that I've done ! I feel so ashamed and so bad. My GP upped my sertraline to 150mg late last year and I feel normal and myself now. But I've done some research and feel that I may suffer from Bipolar disorder?!? Which if so could explain my inappropriate actions. I just want to understand why I acted like I was as it just wasn't me!!!

I know that you cannot give a medical diagnosis and I would need to see my GP to look into that , but does it in your opinion sound like it could be a possibility that's what I'm suffering from?? I know I need to visit my GP but I am ashamed to do so...as I will have to admit the despicable things that I've done. I will go to my GP if you feel that it could be Bipolar that I am suffering from but I just don't want to look like an idiot by suggesting it to them if its not that!? Please help me. I'm not after a diagnosis as I know that you cannot give me that- as I said before I would just like to know if you feel that the symptoms I have suffered from could possibly be explained by Bipolar?? Thanks

THE ANSWER TO THIS QUESTION WILL NOT BE DISPLAYED UNTIL YOU HAVE INDICATED YOUR AGREEMENT WITH THE DISCLAIMER PRINTED JUST BELOW. CLICK THE 'I AGREE' BUTTON TO AGREE TO THESE TERMS AND SEE THE RESPONSE.

Disclaimer

  • Dr. Schwartz responds to questions about psychotherapy and mental health problems, from the perspective of his training in clinical psychology.
  • Dr. Schwartz intends his responses to provide general educational information to the readership of this website; answers should not be understood to be specific advice intended for any particular individual(s).
  • Questions submitted to this column are not guaranteed to receive responses.
  • No correspondence takes place.
  • No ongoing relationship of any sort (including but not limited to any form of professional relationship) is implied or offered by Dr. Schwartz to people submitting questions.
  • Dr. Schwartz, Mental Help Net and CenterSite, LLC make no warranties, express or implied, about the information presented in this column. Dr. Schwartz and Mental Help Net disclaim any and all merchantability or warranty of fitness for a particular purpose or liability in connection with the use or misuse of this service.
  • Always consult with your psychotherapist, physician, or psychiatrist first before changing any aspect of your treatment regimen. Do not stop your medication or change the dose of your medication without first consulting with your physician.